Hail, El Paso
- When
- July 7, 1:42 PM MST
- Where
- El Paso County, 2.76 mi S of Colorado Spgs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.790, -104.820
Report From Mping.
Northwest flow blossoms hail storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Northwest flow blossoms hail storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 7, 1:14 PM MST, 28 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Pueblo CO 214 PM MDT Sun Jul 7 2024 .KEY MESSAGES... - Strong to severe thunderstorm winds are possible over the southeastern plains this afternoon - Meteorological critical fire weather conditions are expected over the San Luis Valley, the La Garitas, and the southern portion of the upper Arkansas River Valley, however fuels are not critical, therefore no fire weather products will be issued. - Daily afternoon rain showers and thunderstorms expected for much of the week, but mostly along the mountains. - Temperatures slowly warm throughout the week, with temperatures around seasonal values. && .SHORT TERM /THROUGH MONDAY/... Issued at 212 PM MDT Sun Jul 7 2024 Currently...satellite imagery shows widespread cumulus clouds across much of southern Colorado this afternoon, with clearing condition south by the Kansas border. Moisture has been slowly backing westward across the Plains, with dewpoint values now into the lower 50s along the I-25 corridor. Gusty east winds will continue to pull moisture westward. Temperatures are nice for this time of year, with 70s to lower 80s across much of the lower elevations. Rest of today and tonight...broad northwesterly flow aloft will continue through tonight, with an upper shortwave trough digging south across Wyoming and progressing southward across central Colorado through Monday morning. We are starting to see thunderstorm development over Teller County, and this activity should spread southeast across El Paso County through mid afternoon. Model guidance in good agreement with a cold front dropping into the Palmer Divide by late afternoon, and surging south along the I-25 corridor through this evening. Moisture, and northeasterly upslope flow should allow for convective development along the I-25 corridor for late afternoon into this evening. MLCAPE values around 1200 j/kg, 0-6km shear values near 40 kts and the upper wave dropping into the area should allow for a few strong to severe storms through this evening. Initially, storms will develop across El Paso County, and drop south-southeast across Pueblo and into the southeast Colorado Plains through midnight. Given the parameter listed above, the strongest storms will be capable of producing golfball sized hail and damaging winds. Areas along the I-25 corridor, and just east will see the greatest chances of severe weather into this evening. Non-zero helicity values are also anticipated, and an isolated tornado may also be possible through this evening. Given the abundant moisture and increasing PWAT values, storms will be efficient rain producers, and flash flooding over urban areas will need to be monitored. Expect the strongest storms to slowly dissipate overnight as they shift south-southeast towards the Raton Mesa and New Mexico border by Monday morning. Most high-res guidance has thunderstorms ongoing through tomorrow morning, with potential strong storms over Baca County. But for the most part, the severe threat should end around midnight. Localized flooding may also continue to be a threat into Monday morning. Monday...the upper wave will be shifting southeast into the southern Plains by Monday afternoon. Expect the overnight convection to clear the area by 9 AM, with mostly dry conditions through the remainder of the morning due to subsidence behind the departing wave. By afternoon, residual moisture over the mountains will spark thunderstorms over the higher terrain. Northerly flow aloft should keep storms that develop along the higher terrain through the afternoon. Weak CAPE values may allow for a couple of storms to produce small hail. Locally heavy rainfall over burn scars could potentially lead to flash flooding on burn scars. Highs will remain cool, with 70s and 80s across the lower elevations. Mozley && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Issued at 212 PM MDT Sun Jul 7 2024 Monday Night - Saturday: Well not much has changed for the long term forecast, with rain showers and thunderstorms each day and warming temperatures. Synoptically, a ridge of high pressure to the west will keep flow northwesterly for most of the period, and as the ridge drifts eastward, transition flow to become more northerly. Confidence continues to remain high to very high (>60%) on this pattern evolution given consistency and strong ensemble model support. While overall forcing will be mostly meager, modest orographic forcing is expected, with reinforcement from diurnal upsloping each afternoon. Along with that, at least modest moisture will remain in place given the lack any major waves/troughs to scour it out. Given all of that, daily isolated to scattered rain showers and thunderstorms are anticipated, though mostly along the mountains. An isolated shower or storm may push off of the higher terrain and move over immediate adjacent areas. Most likely hazards with any more organized storms will be gusty winds, small hail, and lightning. Any precipitation present during the days is expected to lessen in coverage and intensity during the evening hours as instability and terrain forcing wane. Looking at temperatures, a slow warming trend is anticipated. With the ridge pushing towards and over the region, much of the area will rebound back to near seasonal values for early to mid July. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1118 AM MDT Sun Jul 7 2024 KALS...VFR this afternoon and evening with a few passing mid clouds. A front will arrive this evening with easterly winds with gusts near 25 to 30 kts possible. This may also bring reduced CIGS to near 3 kft overnight into Monday morning. KCOS and KPUB...VFR into this afternoon. Easterly will prevail through this afternoon, with gusts near 25 kts forecast. Showers and thunderstorms are forecast to develop near KCOS around 20z, with the period 00-02z likely seeing thunderstorms near or over the terminal. Showers will remain near KCOS through the evening hours. Reduced CIGS and VIS will accompany precipitation along with gusty winds and possible hail. Very similar conditions are expected at KPUB, with the most likely time frame being from 01-04z this evening. Mozley && .PUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...MOZLEY LONG TERM...SIMCOE AVIATION...MOZLEY
Hazardous Weather Outlook National Weather Service Pueblo CO 1126 AM MDT Sun Jul 7 2024 COZ058>089-093>099-081730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1126 AM MDT Sun Jul 7 2024 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms will be possible from late this afternoon into the evening hours. The greatest threat for severe thunderstorms will be along the Interstate 25 corridor. Unlike most days when storm move off the mountains and then east onto the plains, storms today will move south-southeast, pretty much southward down the I-25 corridor. Storms through this evening will likely be proficient at producing significant quantities of hail, some of it up to the size of golfballs. Damaging winds and isolated tornadoes cannot be ruled out from this afternoon into the evening hours. The storms will last into the late evening hours. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered thunderstorms will be possible on Monday, with the greatest coverage over the southern mountains and I-25 corridor. Through the remainder of the period, mainly isolated to scattered thunderstorms will be possible, mainly over the mountains. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. 88/88
Special Weather Statement
National Weather Service Pueblo CO
212 PM MDT Sun Jul 7 2024
COZ081-084-085-072045-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
212 PM MDT Sun Jul 7 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN EL PASO COUNTY
THROUGH 245 PM MDT...
At 212 PM MDT, Doppler radar was tracking a strong thunderstorm over
southwestern Colorado Springs. This thunderstorm was nearly
stationary.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Colorado Springs, Fountain, Manitou Springs, Stratmoor, Crystola,
Fort Carson, Security, Security-Widefield, Cimarron Hills, Peterson
Space Force Base, Cascade, and Chipita Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3895 10502 3902 10495 3883 10463 3864 10477
TIME...MOT...LOC 2012Z 303DEG 4KT 3881 10482
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
EhrThe Pueblo radar (KPUX), 67 km away, was scanning. The volume nearest the first event began at 20:39 UTC.
9 hail. Local standard time, as filed.
Report From Mping.
Hail measured to 1.5 inches fell in Security.
Hail size and time is estimated based on a picture from social media.
Report From Mping.
Hail measured to 1 inch fell southeast of Colorado City.
Report From Mping.
Hail measured to 1.75 inches fell in Colorado City.
Hail measured to 1 inch fell southeast of Peterson AFB.
Hail measured to 1 inch fell south of Peyton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204832, 1204824, 1204828, 1204831, 1204827, 1204829, 1204810, 1204826, 1204825.